Hail, Penobscot
- When
- June 25, 1:53 PM EST
- Where
- Penobscot County, Dexter
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.020, -69.300
Thunderstorms developed with an upper disturbance crossing the region during the afternoon. An isolated severe thunderstorm produced large hail in Dexter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Thunderstorms developed with an upper disturbance crossing the region during the afternoon. An isolated severe thunderstorm produced large hail in Dexter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 25, 1:41 PM EST, 12 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
241 PM EDT MON JUN 25 2012
.SYNOPSIS...
THE NEXT LARGE AND SLOW MOVING LOW PRESSURE SYSTEM WILL MOVE INTO
THE REGION LATER TODAY...KEEPING THE WEATHER PATTERN DAMP AND
UNSETTLED FOR MUCH OF THE UPCOMING WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
UPDATE: MODIFIED TEMPERATURES AND BROUGHT THE SKY GRIDS UP TO THE
CURRENT CONDITIONS. PREVIOUS FCST LOOKS GOOD.
PREVIOUS DISCUSSION: A TROUGH OF LOW PRESSURE REMAINS
SITUATED OVER THE NORTHEAST PART OF THE COUNTRY. IMPULSES ROTATING
THROUGH THE TROUGH ARE FORCING SHOWERS OVER WESTERN NEW ENGLAND
WHICH MAY WORK NORTHEAST INTO WESTERN AND CENTRAL PORTIONS OF THE
FORECAST AREA LATER THIS MORNING. THE BETTER CHANCE FOR SHOWERS
AND THUNDERSTORMS WILL BE THIS AFTERNOON AS THE AIRMASS
DESTABILIZES SOME.
THE MAIN SHORTWAVE OF CONCERN IS CURRENTLY DROPPING SOUTH ACROSS
THE EASTERN GREAT LAKES REGION...AND IS PROGGED TO DEEPEN AS IT
ROTATES THROUGH THE BASE OF THE TROUGH TODAY AND TONIGHT.
DIFFLUENT FLOW AHEAD OF THIS DEVELOPING SYSTEM ALONG WITH PERIODIC
IMPULSES OF ENERGY WILL AID IN THE DEVELOPMENT OF MORE SHOWERS AND
POSSIBLY THUNDERSTORMS TONIGHT.
THE MOIST AIRMASS WILL REMAIN IN PLACE AS SOUTHERLY WINDS AHEAD
OF THE DEVELOPING SYSTEM CONTINUE TO PUMP MOISTURE INTO THE
REGION. THE SLOW MOVEMENT OF THE SYSTEM ALONG WITH ABUNDANT
MOISTURE WILL LEAD TO THE POSSIBILITY OF HEAVY RAIN...ESPECIALLY
IN THUNDERSTORMS. UNFORTUNATELY THE AREAS MOST LIKELY UNDER THE
GUN WILL BE THE SAME AREAS RECENTLY HIT HARD OVER THE WEEKEND AS
SOUTHERLY UPSLOPE FLOW FOCUSES ALONG THE MOUNTAINS.&&
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
A BROAD CLOSED UPPER LOW IN NEW ENGLAND WILL DOMINATE THE WEATHER
INTO THURSDAY. A SURFACE LOW WILL MOVE INTO THE GULF OF MAINE AND
OVER THE STATE BY TUESDAY EVENING. VERTICAL MOTIONS WITH THIS
SYSTEM WILL PRODUCE SOME HEAVY RAINFALL TUESDAY INTO TUESDAY
EVENING AS TROPICAL MOISTURE FEEDS INTO THE SYSTEM IN A LONG
TRAJECTORY FROM TROPICAL STORM DEBBY. SOME EMBEDDED THUNDERSTORMS
DOWN EAST AND AN UPSLOPE FLOW IMPINGING ON HIGHER TERRAIN FROM THE
KATAHDIN REGION SOUTHWESTWARD TOWARDS THE MOOSEHEAD LAKE REGION
WILL ENHANCE RAINFALL. THE WARM OCCLUSION AND ASSOCIATED WARM
CONVEYOR BELT WILL MOVE NORTH AND EAST OF THE STATE LATER TUESDAY
NIGHT AND THE HEAVIEST RAIN SHOULD BE OVER. HOWEVER...THE SURFACE
LOW AND THE VERTICALLY STACKED UPPER LOW WILL STALL OVER MAINE BY
LATER TUESDAY NIGHT AND PRODUCE MORE SHOWERY CONDITIONS INTO
THURSDAY AS THE LOW SLOWLY FILLS. HAVE INCLUDED A CHANCE OF
THUNDERSTORMS FOR WEDNESDAY AFTERNOON AS SOME SKINNY CAPE DEVELOPS
DURING THE AFTERNOON. THE RAINY AND CLOUDY PATTERN WILL PRODUCE
HIGHS IN THE MID 60S TUESDAY AND WEDNESDAY AND LOWS IN THE UPPER
50S DURING THIS PERIOD. OVERALL PRECIPITATION DURING THE PERIOD
MONDAY INTO WEDNESDAY IS EXPECTED TO BE ON THE ORDER OF 2 TO 4
INCHES. THIS RAINFALL...AND ANTECEDENT MOISTURE FROM RECENT STORMS
COULD CREATE ANOTHER ROUND OF FLOODING. THUS...WILL MAINTAIN
EXISTING FLOOD WATCH.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE UPPER LOW IS E XPECTED TO SLOWLY MOVE NORTH INTO QUEBEC
WEDNESDAY NIGHT INTO THURSDAY...BUT RESIDUAL MOISTURE AND
INSTABILITY WILL PRODUCE ANOTHER DAY OF SHOWERS ACROSS THE
FORECAST AREA. A BRIEF RESPITE IN THE RAIN EMERGES THURSDAY NIGHT
INTO FRIDAY WITH A TRANSIENT RIDGE OF HIGH PRESSURE. THIS WILL
LIFT HIGHS BACK TOWARDS THE LOW 80S. HOWEVER...A COLD FRONT
ARRIVES IN NORTHERN MAINE BY LATE FRIDAY WITH A CHANCE OF
THUNDERSTORMS IN THE EVENING. THIS FRONT WILL SLOWLY TRANSIT THE
AREA SATURDAY AND KEEP A CHANCE OF THUNDERSTORMS IN NORTHERN ZONES
FOR SATURDAY AS HIGHS AGAIN REACH THE LOW 80S.. EXPECTING HIGH
PRESSURE TO BUILD SUNDAY...BUT CONFIDENCE IN AVOIDING INSTABILITY
AND RESULTANT SHOWERS IS NOT HIGH AT THIS POINT.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
NEAR TERM: AREAS OF FOG WILL AFFECT THE TERMINALS THROUGH EARLY
THIS MORNING. THE FOG WILL BE MOST DENSE AT KCAR/KPQI/KHUL
TERMINALS WITH IFR/LIFR CONDITIONS EXPECTED. THE FOG IS NOT
EXPECTED TO BE AS DENSE AT KBGR/KBHB AND GENERALLY EXPECTING MVFR
IN DEVELOPING PATCHY FOG THESE TERMINALS. RAIN IS EXPECTED TO
OVERSPREAD THE TERMINALS LATER TODAY WITH MVFR CONDITIONS EXPECTED.
SHORT TERM: IFR WILL THE PREDOMINANT CONDITION FOR ALL TERMINALS
TUESDAY THROUGH WEDNESDAY MORNING. SOME EMBEDDED THUNDERSTORMS ARE
POSSIBLE FOR BGR AND BHB TUESDAY MORNING. CONDITIONS ARE EXPECTED
TO IMPROVE TO MVFR...IF NOT VFR...WEDNESDAY AFTERNOON...BUT
THUNDERSTORMS MAY DEVELOP AND CAUSE TEMPO IFR. IFR RETURNS
WEDNESDAY NIGHT INTO EARLY THURSDAY BEFORE CLOUDS LIFT TO VFR
OUTSIDE OF THUNDERSHOWERS.
&&
.MARINE...
NEAR TERM: PERSISTENT SOUTHERLY FETCH WITH SURFACE WINDS GENERALLY
10 TO 15 KTS AND GUSTS TO AROUND 20-25 KTS EXPECTED LATER TODAY
INTO TONIGHT. WAVE HEIGHT COULD REACH 5 FT. AFTER COORDINATION
WITH GYX WENT AHEAD AND ISSUED SCA FROM 16Z TODAY THROUGH 10Z
TUESDAY.
SHORT TERM: SCA MAY CONTINUE INTO TUESDAY. OTHERWISE...SOME FOG IS
EXPECTED TO MATERIALIZE TUESDAY AND TUESDAY NIGHT WITH LIGHT
WINDS. WAVE HTS WILL STAY NEAR 4 FT IN A SE SWELL MUCH OF THE WEEK.
&&
.HYDROLOGY...
PERIODS OF HEAVY RAIN ARE EXPECTED THROUGH THE NEXT FEW DAYS.
GUIDANCE PROGS SEVERAL INCHES OF RAIN POSSIBLE. THIS MAKES SENSE
GIVEN THE SLOW MOVEMENT OF THE SYSTEM COMBINING WITH PERSISTENT
MOIST SOUTHERLY FLOW. UNFORTUNATELY THE AREAS MOST LIKELY UNDER
THE GUN WILL BE THE SAME AREAS RECENTLY HIT HARD OVER THE WEEKEND
AS SOUTHERLY UPSLOPE FLOW FOCUSES ALONG THE MOUNTAINS.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR MEZ004>006-010-011-
031-032.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR ANZ050-051.
&&
NEAR TERM...HEWITTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 417 AM EDT MON JUN 25 2012 MEZ001>003-015>017-029-030-260830- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON- COASTAL HANCOCK-COASTAL WASHINGTON- 417 AM EDT MON JUN 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HEAVY RAIN WITH EMBEDDED THUNDERSTORMS IS EXPECTED TO MOVE THROUGH THE STATE TUESDAY AND TUESDAY EVENING. A STALLED LOW PRESSURE SYSTEM WILL MAINTAIN WIDESPREAD SHOWERS AND THUNDERSTORMS IN THE FORECAST WEDNESDAY AND THURSDAY. THIS SYSTEM COULD PRODUCE SEVERAL INCHES OF RAIN BEFORE IT FINALLY LEAVES THE FORECAST AREA. AS A RESULT...LOCALIZED FLOODING IS A CONCERN. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE. MEZ004>006-010-011-031-032-260830- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS- NORTHERN WASHINGTON- 417 AM EDT MON JUN 25 2012 ...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH WEDNESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND SOUTHEAST MAINE. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. HEAVY RAIN WITH EMBEDDED THUNDERSTORMS IS EXPECTED TO MOVE THROUGH THE STATE TUESDAY AND TUESDAY EVENING. A STALLED LOW PRESSURE SYSTEM WILL MAINTAIN WIDESPREAD SHOWERS AND THUNDERSTORMS IN THE FORECAST WEDNESDAY AND THURSDAY. THIS SYSTEM COULD PRODUCE SEVERAL INCHES OF RAIN BEFORE IT FINALLY LEAVES THE FORECAST AREA. AS A RESULT...THE THREAT OF FLOODING WILL BE ELEVATED GIVEN THE VERY HEAVY RAIN WHICH FELL IN SOUTHERN PISCATAQUIS...NORTHERN PENOBSCOT AND SOUTHERN AROOSTOCK COUNTIES DURING THE PAST WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE. ANZ050>052-260830- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 417 AM EDT MON JUN 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.
The Portland,ME radar (KGYX), 147 km away, was scanning. The volume nearest the first event began at 18:53 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2012Every state in 2012This day in weather historyWarnings in Maine, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388755.